Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

July 10, 2017Clarke County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 10, 2017, 4:42 PM CDT for Clarke County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 4:42 PM CDT (21:42 UTC)
Expired
Jul 10, 2017, 5:15 PM CDT
In force
33 min
Issued by
NWS Mobile, AL

County Clarke County, AL

The radar

The Mobile radar (KMOB), 120 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS84 KMOB 102142
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
442 PM CDT MON JUL 10 2017
 
ALZ053-102215-
Clarke AL-
442 PM CDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CLARKE COUNTY UNTIL 515 PM CDT...

At 442 PM CDT, the strong thunderstorm was located over Grove Hill,
moving southeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grove Hill, Whatley and Fulton. 

LAT...LON 3169 8793 3183 8780 3172 8755 3152 8772
TIME...MOT...LOC 2142Z 300DEG 17KT 3171 8778 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 10, 4:01 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 10, 4:01 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
401 PM CDT Mon Jul 10 2017

.NEAR TERM /Now Through Tuesday/...Atmospheric profile is slightly
more moist today with PWAT vales near and above 1.9 inches.
Ongoing daily thunderstorms should remained scattered throughout
our area until sundown. Overnight and with water temperatures near
80 degrees we could see the development of a land breeze with
offshore convection along the leading edge. Some of these storms
could then drift onshore by sunrise Tuesday.

Synoptically, Tuesday the surface high press system over the central
Gulf becomes more established and should allow for a relatively
consistent southerly wind flow. CAPE values will remain above 2500
J/kg so there should be plenty of energy and moisture to again see
thunderstorm development in the afternoon. Localized heavy rain,
gusty winds and lightning will be the main threats associated with
these storms.

Anticipate maximum temperatures in the low 90s. Areas under
the effects of thunderstorm cooled air may only see there maximum
temperatures reach the upper 80s. DJ/17

.SHORT TERM /Tuesday night Through Thursday night/...An elongated
west-east upper level ridge will extend across the southern
conus through midweek, while upper level zonal flow resides over
the northern conus. An upper shortwave over extreme south central
Canada Wednesday morning will swing southeast over the Great
lakes region through Thursday night. However closer to home, an
upper level easterly wave or weak closed low is expected to move
westward over the southern tip of the Florida peninsula and into
the eastern Gulf of Mexico on Thursday. The axis of a surface
ridge extending from the western Atlantic across the northern gulf
coast to Texas will remain largely intact through the short term,
while an easterly wave or weak closed reflected at the surface
under the upper level system is also expected to enter into the
eastern gulf on Thursday. A light southerly wind flow will persist
across the forecast area through the short term.

The diurnal precipitation pattern will continue across the
forecast area through the short term, with dry conditions or
isolated showers and storms occurring during the overnight and
early morning hours, with scattered showers and storms occurring
during the afternoon and early evening hours. Some of the storms
will again be strong, capable of producing gusty surface winds,
small hail, torrential downpours, and frequent lightning.

Low temperatures through the short term will be in the lower 70s
inland areas, with mid 70s along the coastal sections. High
temperatures both Wednesday and Thursday will range from 90 to 95
degrees inland areas, with upper 80s at the beaches. /22

.LONG TERM /Friday Through Monday/...The eastern edge of the
elongated upper ridge is expected to breakdown late in the week
as the aforementioned upper level trough digs further southeast
across the northeast conus and down the eastern seaboard. The
western edge will rebound northward into a large upper ridge,
allowing the ridge-trough upper level pattern across the conus to
return by the weekend. The axis of a surface ridge will begin to
break down late in the week as a surface boundary approaches from
the northwest. The easterly wave or weak closed low over the
eastern Gulf of Mexico is expected to continue moving westward
over the gulf through the long term, and we will continue to
monitor closely for an potential tropical development.

In the meantime, the diurnal precipitation pattern will continue
with isolated to scattered showers and storms occurring during
the overnight and early morning hours, and scattered to numerous
showers and storms occurring during the afternoon and early
evening hours. /22

&&

.MARINE...Weak surface ridging will continue to extend westward
from the Atlantic high across the central and northern Gulf of
Mexico through the week. As such a weak southerly wind regime is
expected over the marine zones during the day. Overnight land
breezes may also occur as sea surface temperatures are in the 80s.
Coastal showers and thunderstorms are still expected this week
and waves will remain 1-2 feet through the forecast period. DJ/17

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      74  89  74  91 /  20  50  10  40
Pensacola   76  88  76  89 /  30  40  20  40
Destin      78  88  78  89 /  30  40  20  40
Evergreen   73  92  72  93 /  20  40  20  40
Waynesboro  71  91  72  92 /  10  50  20  40
Camden      72  92  73  93 /  20  40  20  30
Crestview   74  90  73  93 /  20  40  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 10, 5:29 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
529 AM CDT Mon Jul 10 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-111030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
529 AM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There will be a continued chance of showers and thunderstorms
across much of the region today. A few of the stronger storms that
develop will be capable of producing locally strong wind gusts,
frequent lightning strikes and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of showers and thunderstorms each day
through the period. A few of the stronger storms will be capable
of producing brief strong wind gusts, frequent lightning strikes
and locally heavy rains.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Sunday.

GMZ630>635-650-655-670-675-111030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
529 AM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds and seas will be locally higher near isolated to scattered
showers and thunderstorms. Frequent lightning will be likely in
and near the stronger storms. Isolated waterspouts will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and seas will be locally higher near isolated to scattered
storms through the weekend. Frequent lightning will be likely in
and near the stronger storms that develop.

In the hours before

Special weather statement, Jul 10, 3:22 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
322 PM CDT MON JUL 10 2017

ALZ051-053-102100-
Clarke AL-Choctaw AL-
322 PM CDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, the strong thunderstorm was located 10 miles southwest
of Putnam, or 13 miles south of Butler, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Choctaw and northwestern Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8807 3199 8780 3181 8777 3180 8825
      3196 8825 3200 8811 3199 8810 3201 8809
TIME...MOT...LOC 2021Z 260DEG 15KT 3191 8813
Special weather statement, Jul 10, 4:35 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
435 PM CDT MON JUL 10 2017

ALZ059-102200-
Escambia AL-
435 PM CDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA COUNTY UNTIL 500 PM CDT...

At 434 PM CDT, the strong thunderstorm was located 11 miles east of
East Brewton, or 12 miles east of Brewton, moving southwest at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Escambia County.

LAT...LON 3100 8679 3100 8696 3112 8705 3120 8677
      3119 8676 3120 8674 3118 8673 3118 8672
      3119 8672 3119 8670 3104 8670
TIME...MOT...LOC 2134Z 062DEG 5KT 3109 8686
Special weather statement, Jul 10, 4:38 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
438 PM CDT MON JUL 10 2017

ALZ060-102215-
Covington AL-
438 PM CDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
COVINGTON COUNTY UNTIL 515 PM CDT...

At 438 PM CDT, the strong thunderstorm was located near Andalusia.
This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Andalusia and Heath.

LAT...LON 3109 8657 3124 8665 3144 8640 3124 8625
TIME...MOT...LOC 2138Z 253DEG 0KT 3124 8649
Special weather statement, Jul 10, 4:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 PM CDT MON JUL 10 2017

ALZ053-102215-
Clarke AL-
442 PM CDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CLARKE COUNTY UNTIL 515 PM CDT...

At 442 PM CDT, the strong thunderstorm was located over Grove Hill,
moving southeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grove Hill, Whatley and Fulton.

LAT...LON 3169 8793 3183 8780 3172 8755 3152 8772
TIME...MOT...LOC 2142Z 300DEG 17KT 3171 8778

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:22 PM CDTSpecial Weather StatementMOBChoctaw38 min
Jul 10, 4:35 PM CDTSpecial Weather StatementMOBEscambia25 min
Jul 10, 4:38 PM CDTSpecial Weather StatementMOBCovington37 min
Jul 10, 6:14 PM CDTSpecial Weather StatementMOBEscambia31 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.